Alert archive / Connecticut / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 18, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jun 29, 2005, 2:46 PM EDT for Greater Bridgeport Planning Region, Connecticut. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2005, 2:46 PM EDT (18:46 UTC)
- Expired
- Jun 29, 2005, 3:30 PM EDT
- In force
- 44 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
The radar
The Brookhaven radar (KOKX), 63 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 2:55 PM EDT | TSTM WND DMG | 5 Nne New Canaan, CT | NUMEROUS TREES DOWN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.8 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 753 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 901 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 83 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 291846 SVROKX CTC001-291930- /O.NEW.KOKX.SV.W.0018.050629T1846Z-050629T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 246 PM EDT WED JUN 29 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FAIRFIELD COUNTY IN SOUTHERN CONNECTICUT. * UNTIL 330 PM EDT. * AT 241 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR NEW CANAAN...AND MOVING NORTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR GEORGETOWN BY 305 PM EDT. THE TOWN OF EASTON IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4119 7358 4111 7347 4130 7319 4139 7335 $$ GOODMAN
1 follow-up statement
000 WWUS51 KOKX 291917 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 315 PM EDT WED JUN 29 2005 CTC001-291925- /O.CAN.KOKX.SV.W.0018.000000T0000Z-050629T1930Z/ FAIRFIELD CT- 315 PM EDT WED JUN 29 2005 ...THE SEVERE THUNDERSTORM WARNING FOR FAIRFIELD COUNTY HAS BEEN CANCELLED... AT 311 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED TO BELOW SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...THESE THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING VERY HEAVY RAIN OF ONE TO ONE AND A HALF INCHES PER HOUR...AS WELL AS SOME SMALL HAIL. $$ GOODMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 5:11 AM EDT, 9 hours 35 minutes earlier.
Area forecast discussion, Jun 29, 5:11 AM EDT, 9 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 511 AM EDT WED JUN 29 2005 .SHORT TERM (WEDNESDAY AND THURSDAY)... A HIGH AMPLITUDE RIDGE ALONG THE EASTERN SEABOARD WILL BREAK DOWN AND RETREAT WITH AN UPPER TROUGH OVER OHIO VALLEY SLOWLY WORKING THROUGH THE EAST COAST THE NEXT COUPLE OF DAYS. A SERIES OF WEAK SHORT WAVES/VORT LOBES WILL RIDE NE AHEAD OF THE TROUGH...PROVIDING SYNOPTIC ASCENT OVER THE REGION. AND AFTER A BRIEF RESPITE OF SUBSIDENCE AND SOME MID-LEVEL DRYING LATE YESTERDAY...THE DEEP SW FLOW HAS QUICKLY RETURNED A SUPPLY OF TROPICAL MOISTURE INTO THE REGION THIS MORNING. MODELS HAVE SOME DIFFERENCES IN SHORTWAVE TIMING THROUGH THE REGION...BUT BELIEVE A BLEND OF SOLUTIONS WITH SHORTWAVE AXIS AND PACKET OF ENERGY MOVING EAST THROUGH REGION THROUGH LATE THURSDAY IS BEST WAY TO HANDLE IT. AT THE SURFACE...MODELS ARE IN FAIRLY GOOD AGREEMENT WITH A WEAK SURFACE TROUGH EXTENDING FROM LOW PRESSURE OVER EASTERN QUEBEC INTO THE GREAT LAKES...PUSHING OFF THE COAST BY LATE THURSDAY. WIDELY SCATTERED SHOWERS ARE DEVELOPING THIS MORNING JUST TO THE SOUTH OF THE REGION IN ASSOCIATION WITH SOME VORT ENERGY MOVING THROUGH AND A DEVELOPING COASTAL LOW-LEVEL JET. THIS JET HAS ALSO AIDED IN CREATING ENOUGH TURBULENT MIXING TO SCOUR OUT A GOOD DEAL OF STRATUS/FOG...EXCEPT ACROSS THE FAR EASTERN COAST OF LI/CONN. THIS TREND SHOULD CONTINUE THROUGH THE MORNING. THEREAFTER...THE COMBINATION OF THIS APPROACHING SURFACE TROUGH...ASCENT FROM SHORTWAVE ENERGIES...A DEVELOPING 850 HPA JET...A MOISTURE-LOADED AIRMASS WITH PWS OF 2-2.25 INCHES...AND DAYTIME HEATING SHOULD ALLOW FOR DEVELOPMENT OF NUMEROUS SHOWERS AND TSTMS FROM LATE MORNING OVER THE WESTERN HALF OF CWA. AS THE SURFACE TROUGH CONTINUES TO PUSH EAST TOWARDS THE COAST...BELIEVE BEST MOISTURE/LIFT AXIS WILL TRANSITION TO THE EASTERN HALF OF CWA TONIGHT INTO EARLY THURSDAY. BUFKIT SOUNDINGS INDICATE LONG NARROW CAPES WITH HIGH K INDICES...HIGH PWATS...AND WARM CLOUD PROCESSES UP TO AROUND 14 KFT. THUS THE MAJOR THREAT WILL BE TORRENTIAL DOWNPOURS AND LOCALIZED FLOODING. WITH WEAK 0-6 KM SHEAR NOT LOOKING FOR ORGANIZED SEVERE STORMS...BUT A FEW STRONG STORMS ARE POSSIBLE WITH GUSTY WINDS AND SMALL HAIL ACCOMPANYING THE RAIN. DIFFERING MODEL SOLUTIONS ON THURSDAY ON HOW QUICKLY SHORTWAVE AND SURFACE TROUGH PUSH EAST OF THE REGION. FOR NOW WILL GO WITH A BLEND...GENERALLY EXPECTING DECREASING POPS THROUGH THE DAY TO JUST A SLIGHT CHANCE FOR THU EVENING/NIGHT AS BEST MOISTURE/LIFT AXIS PUSHES OFFSHORE AND AREA COME UNDER A SUBSIDENT FLOW. AS FOR TEMPS...WITH GOOD DEAL OF CLOUD COVER WILL RUN MAX TEMPS ONLY SLIGHTLY ABOVE NORMAL CITY/INLAND(MID 80S) AND NEAR NORMAL COAST (AROUND 80)...DESPITE 850 HPA TEMPS AROUND 16C AND SW FLOW. MIN TEMPS WILL RUN ABOVE NORMAL ALL AREAS WITH DEWPOINTS HOLDING AROUND 70. && .LONG TERM (FRIDAY THROUGH MONDAY)... SCATTERED SHOWERS AND TSTMS AHEAD OF COLD FRONTAL APPROACH FRIDAY AS RATHER TROPICAL AND WEAKLY CAPPED AIRMASS PERSISTS. WILL HAVE TO WATCH MODEL TRENDS AS THEY HAVE SLOWED DOWN COLD FRONTAL PASSAGE TILL SAT MORNING. THEREAFTER...A DRY AND SEASONABLE HOLIDAY WEEKEND ON TAP AS HIGH PRESSURE BUILDS IN FORM THE WEST. && .HYDROLOGY... ANY SHOWERS AND TSTMS THAT DVLP OVER THE NEXT SEVERAL DAYS WILL BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS AND A LOCALIZED FLOODING THREAT. MOST AREA RIVERS AND STREAMS WILL SEE AN OVERALL RISE IN WATER LEVELS IN RESPONSE TO THE RAIN. AREAS THAT EXPERIENCE A THUNDERSTORM COULD SEE A LOCALIZED SHARP RISE ASSOCIATED WITH THE HEAVIER RAIN. WILL CONTINUE SPS TO ADDRESS LOCALIZED FLOODING AFTER COLLAB WITH NEIGHBORING OFFICES. THIS BECAUSE THERE IS TOO MUCH UNCERTAINTY ON LOCATION AND AREAL COVERAGE OF CONVECTION WITH NO CLEAR CUT FOCUSING MECHANISM. && .AVIATION... AFTER LOOKING AT A FEW MORE THINGS THIS MORNING...HAVE COME TO THE CONCLUSION THAT THE STRATUS PROBABLY WONT FORM OVER NYC. 05Z ACARS SOUNDING FROM JFK SHOWS 35KT AT 1600FT SO BOUNDARY LAYER MIXING WILL LIKELY KEEP STRATUS FROM FORMING. MODELS ARE NOT HANDLING THIS WELL...WHICH MAKES FOR A TRICKY FORECAST. TROUGH OF LOW PRES WILL APPROACH THIS MORNING AND SLOWLY MOVE THROUGH THE AREA. WITH ABUNDANT MOISTURE ANY POINT OF FOCUS WILL LIKELY GIVE IT ENOUGH LIFT TO TRIGGER SHOWERS AND TSTMS (ESPECIALLY THIS AFTERNOON). WILL ADDRESS FURTHER IN 12Z TAFS. && .MARINE... WILL EXPAND SCA TO ALL OCEAN WATERS FOR SEAS. BUOYS CURRENTLY RUNNING BETWEEN 3 AND 4 FT AND SW WIND FLOW IS EXPECTED TO INCREASE TO 15 TO 20KT TODAY. THIS COUPLED WITH A DEVELOPING LLJ...MODERATE TO HEAVY RA AND SCATTERED TSTMS WILL LIKELY CHURN UP SEAS TO MARGINAL SCA LEVELS. TROUGH OF LOW PRES MOVES THROUGH TONIGHT...WEAK RIDGING BUILDS IN FOR THU...THEN A STRONG COLD FRONT IS FORECAST TO MOVE ACROSS THE WATERS FRI NIGHT/SAT MORNING. HIGH PRES BUILDS IN FOR THE REMAINDER OF THE FORECAST PERIOD. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NJ...NONE. NY...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS...ANZ350-353-355. && PUBLIC: NV MARINE/AVIATION: AL
Hazardous weather outlook, Jun 29, 5:48 AM EDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 548 AM EDT WED JUN 29 2005 CTZ005>012-NJZ002>006-011-NYZ067>081-301000- BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ- KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY- RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY- SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT- SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY- UNION NJ-WESTERN PASSAIC NJ- 548 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE FROM LATE MORNING ON. THE MAIN FOCUS OF THE ACTIVITY WILL BE NORTH AND WEST OF THE CITY LATER THIS MORNING...WORKING INTO THE CITY BY AROUND MIDDAY...AND THEN GRADUALLY TRANSITIONING TO THE EAST FROM THE LATE AFTERNOON INTO TONIGHT. LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY ACTIVITY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY SCATTERED SHOWERS AND THUNDERSTORMS WITH HEAVY DOWNPOURS ARE POSSIBLE THURSDAY...ESPECIALLY OVER EASTERN SECTIONS AND DURING THE FIRST PART OF THE DAY. MORE SHOWERS AND THUNDERSTORMS ARE POSSIBLE AGAIN FRIDAY AFTERNOON INTO FRIDAY NIGHT WITH A COLD FRONTAL PASSAGE. LOCALIZED POOR DRAINAGE AND LOW LAND FLOODING IS POSSIBLE WITH ANY ACTIVITY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED FOR FLOODING REPORTS. ANZ330-335-338-350-353-355-301000- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 548 AM EDT WED JUN 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR ROUGH SEAS ON THE OCEAN. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH MONDAY A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR ROUGH SEAS ON THE OCEAN THROUGH THURSDAY NIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... NO SPOTTER ACTIVATION NEEDED.
In the hours before
Special weather statement, Jun 29, 2:37 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 237 PM EDT WED JUN 29 2005 CTZ005-009-NYZ070-291930- NORTHERN FAIRFIELD-NORTHERN WESTCHESTER-SOUTHERN FAIRFIELD- 237 PM EDT WED JUN 29 2005 ...STRONG THUNDERSTORMS IN WESTCHESTER AND FAIRFIELD COUNTIES... AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OSSINING...AND MOVING EAST AT 25 MPH. THIS STORM WILL BE... NEAR MOUNT KISCO BY 245 PM EDT. 6 MILES NORTH OF NORTH GREENWICH BY 250 PM EDT. NEAR BEDFORD BY 255 PM EDT. NEAR RIDGEFIELD BY 315 PM EDT. NEAR GEORGETOWN BY 320 PM EDT. PEOPLE IN CENTRAL FAIRFIELD AND CENTRAL WESTCHESTER COUNTIES... INCLUDING THE CITIES OF OSSINING...HAWTHORNE...MOUNT KISCO... BEDFORD...RIDGEFIELD AND GEORGETOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. GOODMAN
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 3:38 PM EDT | Flash Flood Warning | OKX | Greater Bridgeport Planning Region | 3 hr |
| Jun 29, 4:05 PM EDT | Flash Flood Warning | OKX | Naugatuck Valley Planning Region | 3 hr |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.